Vermont, 2001

Lightning Strike in Vermont, August 10, 2001

August 10, 2001 · NWS BTV · 1 event in 1 county or zone

Early morning thunderstorms resulted in a lightning strike which set fire to and destroyed a garage attached to a house.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Early morning thunderstorms resulted in a lightning strike which set fire to and destroyed a garage attached to a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 10, 12:05 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 10, 12:05 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
105 AM EDT FRI AUG 10 2001

...SOME THUNDER...RAIN AND WELCOME RELIEF FROM HOT TEMPS...

CRNT: -SHRA TSRA ACTVTY ERLR TGNT BROUGHT SVR WX TO XTREME SRN VT
WITH MORE TSRA DVLPG IN CT RVR VLY BUT NOT REACHING SVR LVLS UNTIL
ACRS THE CT RVR IN NH. THIS IN RESPONSE TO CAPE VALUES OF 2000-3000
J/KG LATE AFTN/EVE AND A WEAK S/W TROF MVG ACRS FA.

CAPES HAVE DIMINISHED DRAMATICALLY ACRS FA WITH CAPES 500-1000 J/KG
STL ACRS ST LWRNV VLY AHD OF APPRCHG CD FNT. SFC TEMPS STL IN 70S/80
WITH TDD IN 60S ACRS MUCH OF FA WITH A FEW L70S TDD POOLING AHD OF
APPRCHG FNT.

SWODY1 HAS NRN NY/NRN VT IN SLGT RISK THRU 12Z WITH SWODY2 PLACING
ENTIRE FA IN SLGT RISK TDY AND MDT JUST SE OF FA. S/W N OF NRN
GRT LAKES XPCTD TO MV E ACRS ONTARIO INTO QUEBEC BY 12Z TDY WITH
H7-H5 JET APPCHG FA WITH 40-50KTS H7 AND 50 KTS H5 WNDS MVG ACRS
NRN BDR. DYNAMIC FORCING AHD OF APPCHG S/W AND LLVL LIFT AHD OF FNT
IN RICH LLVL TDD IN L70S SHLD ALLOW FOR ANTHR INCREASE IN TSRA WITH
H7-H5 WNDS PSBLY DELIVERING STG WND GUSTS IF CONVECTION BCMS
ORGANIZED. IN FACT...WITHIN PAST FEW MINS...-TSRA STARTING TO FIRE
JUST NW OF KMSS.

CD FNT XPCTD TO REACH ST LWRNC VLY BY 12Z/CHMPL VLY 15Z AND SRN VT
BY 18Z. THE ADDTNL DAYTIME HEATING ACRS SRN VT PLACES THIS AREA AT
BETTER RISK FOR PSBL SVR TSRA FM MIDDAY THRU ERLY AFTN.

THEREAFTER...W ZONAL FLOW DVLPS WITH STG MID LVL DRYING AND A RETURN
TO MORE SEASONABLE TMPS AND TDD ACRS FA. THIS WL START WITH INCRSG
SS AND LWR TDD THIS AFTN ACRS MUCH OF FA AND A PLEASANT SLEEPING NGT
ACRS N CNTRY TNGT BUT WITH AREAS OF FOG IN SHELTERED VLYS AS LLVL
MOIST WL STL REMAIN.

SFC HIGH PRS SAT/SUN BRGS ANTHR SPECTACULAR WKND TO THE N CNTRY WITH
MORE TOLERABLE TMPS.  AN ULVL S/W AND SFC CD FNT MVS ACRS FA MON
WITH SOME CLDS AND PSBL -SHRA/SPRINKLE. DAYSHIFT ACKNOWLEDGED THIS
IN ERLR DISC BUT WL LEFT OUT AS MANY SMLR OCCURRENCES THIS SUMMER
WITH NOTHING TO SHOW FOR IT...SO WL DO THE SAME AND LET DAYSHIFT
RE-EXAMINE IT. THEN...RETURN TO MORE DRY AND SEASONABLE WX FOR NXT
WEEK.

RECAP: ANTHR RECORD BREAKING DAY THU (SEE SXUS71-KBTV)

SOME TEMPERATURE AND DRYNESS TIDBITS BELOW FOR KBTV:
99 DEGREES...WARMEST SINCE 100 DEGREES ON 7/14/95 (6 YEARS).
99 DEGREES...TIED 5TH WARMEST DAY AT KBTV.
78 DEGREES...TIED WARMEST MIN TEMP EVER AT KBTV...MISSED RECORD
             BY ONE-MINUTE.
89 DEGREES...TIED WARMEST AVERAGE TEMP EVER WITH 7/14/95.

DRY WEATHER CONTINUES...ESP IN CHMPL VLY...SEE DROUGHT/WATER
RESOURCES ISSUED ERLR TDY (FGUS51-KBTV).

DRIEST YEARS THRU 8/9         DRIEST SUMMERS 6/1 THRU 8/9
12.12 INCHES - 1911           3.10 INCHES - 2001 *
12.29 INCHES - 1894           3.12 INCHES - 1979
12.62 INCHES - 1927           3.39 INCHES - 1919
12.90 INCHES - 2001 *         4.29 INCHES - 1894
13.48 INCHES - 1988           4.50 INCHES - 1921

WORKS AVBL SHORTLY.

.BTV...NONE.

SLW

In the hours before

Special weather statement, Aug 10, 2:00 AM EST, 2 hours before
NYZ034-035-VTZ005-009-100800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
300 AM EDT FRI AUG 10 2001

...THUNDERSTORMS TO MOVE INTO EASTERN ADIRONDACKS AND CHAMPLAIN
VALLEY WITHIN THE NEXT HOUR...

AN AREA OF THUNDERSTORMS WAS DEVELOPING ACROSS THE SOUTHERN
ADIRONDACKS AND MOVING TOWARD ESSEX COUNTY NEW YORK AND EVENTUALLY
THE CHAMPLAIN VALLEY.

AT 300 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS NEAR NEWCOMB NEW YORK...MOVING NORTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR KEENE VALLEY...KEENE BY 320 AM...NEAR
LEWIS AND ELIZABETHTOWN BY 330 AM AND LIKELY MOVE INTO THE CHAMPLAIN
VALLEY OF VERMONT FROM MILTON SOUTH TO VERGENNES...INCLUDING
BURLINGTON AROUND 4 AM.

THESE THUNDERSTORMS WILL CONTAIN FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING...VERY HEAVY RAINS AND GUSTY WINDS. ISOLATED
STRONG WINDS OR LIGHTNING STRIKES COULD CAUSE SCATTERED POWER
OUTAGES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO STATIONS FOR THE
LATEST FORECASTS AND DEVELOPMENTS OF THESE THUNDERSTORMS.

WHITTIER
Special weather statement, Aug 10, 2:30 AM EST, 1 hour 30 minutes before
NYZ026>031-034-035-VTZ001>010-101530-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
330 AM EDT FRI AUG 10 2001

...STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE IN VERMONT
AND NORTHERN NEW YORK TODAY...

RECORD HEAT THAT HAS BAKED VERMONT AND NORTHERN NEW YORK DURING THE
PAST FEW DAYS IS SETTING THE STAGE FOR POSSIBLE STRONG TO SEVERE
THUNDERSTORMS TODAY.

A COLD FRONT APPROACHING THE SAINT LAWRENCE RIVER VALLEY EARLY THIS
MORNING WILL MOVE INTO NORTHERN VERMONT LATER THIS MORNING AND INTO
THE LOWER CONNECTICUT RIVER VALLEY BY EARLY AFTERNOON. DAYTIME
HEATING WILL BE MAXIMIZED ACROSS SOUTHERN VERMONT...CREATING THE
GREATEST POTENTIAL FOR STRONG AND POSSIBLY SEVERE THUNDERSTORM
DEVELOPMENT FROM LATE MORNING INTO EARLY AFTERNOON. HOWEVER...A FEW
ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP AND MOVE
ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT THIS MORNING.

ALL THUNDERSTORMS WILL CONTAIN FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING...VERY HEAVY RAINS BUT WITH THE POSSIBILITY
OF STRONG DAMAGING WINDS IN THE STRONGEST STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL NEWS SOURCES FOR
LATER FORECASTS AND UPDATES ON THIS DEVELOPING WEATHER SITUATION.

WHITTIER
Special weather statement, Aug 10, 3:00 AM EST, 1 hour before
NYZ029>031-034-035-VTZ005-009-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT FRI AUG 10 2001

...THUNDERSTORMS TO MOVE ACROSS ADIRONDACKS INTO CHAMPLAIN VALLEY
THROUGH 6 AM...

AT 400 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS ALONG ROUTE 3 IN THE ADIRONDACKS BETWEEN
LAKE PLACID AND STAR LAKE RACING EAST-NORTHEAST AT 45 MPH.

THESE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE ADIRONDACKS
ALONG THE ROUTE 3 CORRIDOR AFFECTING TOWMS LIKE STAR LAKE...
TUPPER LAKE...SARANAC LAKE...LAKE PLACID...WILMINGTON AND KEENE
NEW YORK THROUGH 6 AM. THIS ACTIVITY WILL LIKELY CONTINUE INTO
THE CHAMPLAIN VALLEY OF VERMONT FROM VERGENNES TO MILTON BETWEEN
5 AND 6 AM.

THESE THUNDERSTORMS WILL CONTAIN FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING...VERY HEAVY RAINS AND GUSTY WINDS. ISOLATED
STRONG WINDS OR LIGHTNING STRIKES COULD CAUSE SCATTERED POWER
OUTAGES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO STATIONS FOR THE
LATEST FORECASTS AND DEVELOPMENTS OF THESE THUNDERSTORMS.

WHITTIER

The radar

The Burlington radar (KCXX), 33 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grand Isle

When
August 10, 4:00 AM EST to 4:30 AM EST
Where
Grand Isle County, South Hero
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265832.